Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 202, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2002, 5:29 PM EDT for Sullivan County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 5:29 PM EDT (21:29 UTC)
- Expired
- Aug 2, 2002, 6:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sullivan County, TN
The radar
The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 5:40 PM EDT | Thunderstorm Wind | Paperville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1645 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
522 WUUS54 KMRX 022129 SVRMRX TNC163-022200- /NEW.KMRX.SV.W.0269.022129-022200/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 529 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN EAST TENNESSEE * UNTIL 600 PM EDT * AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF SOUTH HOLSTON DAM...OR 4 MILES SOUTHEAST OF BRISTOL TN...MOVING WEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRISTOL TN AROUND 535 PM EDT BRISTOL MOTOR SPEEDWAY AROUND 545 PM EDT BLOUNTVILLE AROUND 600 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. $$ LAT...LON 3647 8209 3656 8204 3661 8259 3646 8252 TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 2, 3:30 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT FRI AUG 2 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EDT FRI AUG 2 2002 A WEAK WAVE WILL CONTINUE TO PULL SOUTHWEST ACROSS THE SOUTHERN APPALACHIANS THIS EVENING. COLDER MID-LEVEL TEMPERAUTRES HAVE COMBINED TO DESTABILIZE THE AIRMASS WITH LIFTED INDICES BETWEEN -5 AND -8. STRONG THUNDERSTORMS ARE CURRENTLY MOVING SOUTHWEST ACROSS THE MOUNTAINS. DUE TO THE DRY MID-LEVEL INTRUSION AND INVERTED-V SIGNATURE OF THE SOUNDING... LOCALIZED DAMAGING DOWNBURST WINDS ARE POSSIBLE. ALSO...WBZ ARE SLIGHTLY LOWER THAN YESTERDAYS AND LOW ENOUGH FOR MARGINAL SEVERE HAIL THIS EVENING. WILL CONTINUE WITH SCATTERED THUNDERSTORMS MOUNTAINS AND SLIGHT POP FOR VALLEY THIS EVENING. FOR SATURDAY...WEAK FRONT WILL MOVE INTO THE CENTRAL APPALACHIANS WITH CONTINUED MODERATELY UNSTABLE AIRMASS. GIVEN EXPECTED SOUTHWEST MOVEMENT OF STORMS...WILL INCLUDE CHANCE POPS FOR SOUTHWEST VA/NORTHEAST TN FOR TOMORROW. ELSEWHERE...GENERALLY DRY...EXCEPT ISOLATED TRW IN THE MTNS. FOR SUNDAY...AVN IS LONE MODEL OUT IN BEING AGGRESSIVE IN PULLING GULF MOISTURE BACK NORTH INTO THE SOUTHERN APPALACHIANS. THE ETA/NGM ARE NOT NEARLY AS AGGRESSIVE. WILL TREND FORECAST TOWARD THE ETA/NGM SOLUTION AND ONLY CALL FOR SLIGHT POPS FOR MOUNTAIN AREAS SUNDAY AFTERNOON AND EVENING. OTHERWISE...HOT...HAZY AND HUMID CONDITIONS PREVAIL. FCSTID = CHA 71 95 70 94 / 20 10 10 10 TYS 70 94 70 93 / 20 10 10 10 TRI 65 91 64 91 / 20 30 30 10 OQT 70 93 70 92 / 20 10 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* MORNING FORECAST DISCUSSION 945 AM EDT FRI AUG 2 2002 LARGE AREA OF HIGH PRESURE ALOFT REMAINS CENTERED ACROSS THE PLAINS STATES WITH FORECAST AREA ON THE EAST EDGE OF THE RIDGE. NORTHEAST FLOW ALOFT EXIST WITH THIS MORNINGS SOUNDING INDICATING TEMPERATURES ALOFT ARE SLIGHTLY COLDER THAN YESTERDAYS. AGAIN...AIRMASS MODERATELY UNSTABLE WITH FORECAST CAPES OF 2500-3000 J/KG WITH LIFTED INDICES DROPPING TO -5 TO -8 LATER TODAY. HOWEVER...ONLY LIFTING MECHANISM IS LOCAL TERRAIN FEATURES. GIVEN COLDER TEMPERAURES ALOFT WILL CONTINUE FORECAST OF SCATTERED AFTERNOON/EVENING THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS. MAY NEED TO INCLUDE A SLIGHT CHANCE FOR THE VALLEY LATE THIS AFTERNOON AND EVENING. STRONG/SEVERE THUNDERSTORM WAS ABLE TO MAKE IT INTO BRISTOL AREA LATE YESTERDAY BEFORE DISSIPATING. MAIN THREAT FROM THESE STORMS WILL ONCE AGAIN BE LOCALIZED DAMAGING DOWNBURST WINDS AS MID-LEVEL DRYING AND INVERTED-V SIGNATURE REMAINS. ALSO...WBZ ARE A LITTLE LOWER TODAY SO MARGINAL SEVERE HAIL A POTENTIAL AS WELL. DH ******************************************************************** EARLY MORNING FORECAST DISCUSSION 330 AM EDT FRI AUG 2 2002 UPPER RIDGE BUILDS EAST OVER THE OHIO AND TENNESSEE VALLEYS THROUGH THE WEEKEND BUT NORTHEAST FLOW AROUND IT WILL KEEP ENOUGH MOISTURE OVER THE EASTERN MOUNTAINS TODAY FOR SCATTERED LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. PRECIPITABLE WATER VALUES ON MESOETA PROGGED SOUNDING WAS 1.5 INCHES THIS AFTERNOON AND EVENING WITH CAPES AT 1500 J/KG. THIS SHOULD BE ENOUGH WITH HEATING FOR THUNDERSTORMS TO DEVELOP WHICH WILL MOVE SOUTHWEST AROUND UPPER LEVEL HIGH JUST LIKE YESTERDAY. SOME STRONG STORMS ARE POSSIBLE TOO. MOISTURE AND INSTABILITY DROPS OFF SATURDAY SO WILL LEAVE DRY FOR NOW. TEMPERATURES SHOULD STAY ABOUT THE SAME WITH HIGHS IN THE LOWER TO MID 90S IN THE VALLEYS AND LOWS MID 60S NORTH VALLEY TO LOWER 70S SOUTH. FCSTID = 9 CHA 96 71 95 71 / 10 10 10 10 TYS 94 70 93 70 / 10 10 10 10 TRI 92 65 91 65 / 10 10 10 10 OQT 94 71 94 71 / 10 10 10 10 TD ********************************************************************* EVENING FORECAST DISCUSSION 930 PM EDT THU AUG 1 2002 CANT SEEM TO HAVE AN EVENING WITHOUT A STORM OR TWO...AND HAVE SEEN A FEW STRONG TO SEVERE STORMS DEVELOP. INTENSE AFTERNOON HEATING... TERRAIN AND SOME SMALL OUTFLOW BOUNDARIES HAVE LED TO SEVERAL SEVERE THUNDERSTORM WARNINGS SINCE MID EVENING. HAVE BEEN BUSY WITH THIS ACTIVITY...WHICH HAS BEEN MAINLY CONFINED TO AREAS WHERE SLIGHT CHANCE POPS WERE USED FOR THE EVENING HOURS. DOWNED TREES AND QUARTER SIZED HAIL HAVE OCCURRED BENEATH THE STRONGEST STORMS. I WILL LOOK THINGS OVER AND UPDATE ZONES...ONCE THE REMAINING STORMS DISSIPATE...AND MAY NEED TO ADD PATCHY FOG TO ZONE GROUPS WHERE CONVECTION HAS OCCURRED. TG ********************************************************************* AFTERNOON FORECAST DISCUSSION 250 PM EDT THU AUG 1 2002 LARGE UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE SOUTHERN APPALACHIANS THE NEXT COUPLE DAYS PRODUCING TYPICAL HOT...HAZY AND HUMID CONDITIONS FOR EARLY AUGUST. ONLY LIFTING MECHANISM FOR CONVECTION WITH BE LOCAL TERRAIN FEATURES...SO WILL CONTINUE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FOR FAR EASTERN TENNESSEE MOUNTAINS AND SOUTHWEST NORTH CAROLINA FOR FRIDAY. ISOLATED STORMS REMAINS POSSIBLE AGAIN FRIDAY...BUT LIMITED COVERAGE EXPECTED...SO WILL KEEP AREA DRY FOR SATURDAY. WILL TREND HIGHS TOWARD THE HOTTER MOS VALUES FCSTID = CHA 71 95 71 94 / 0 10 10 10 TYS 70 94 70 94 / 0 10 10 10 TRI 64 91 65 91 / 0 10 10 10 OQT 68 94 68 94 / 0 10 10 10 DH
In the hours before
Local storm report, Aug 2, 1:59 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
159 PM EDT FRI AUG 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM DAMASCUS VA WIND DAMAGE
08/01/02 WASHINGTON NUMEROUS TREES DOWN.
REPORTED BY DISPATCH.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:19 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 41 min |
| Aug 1, 8:53 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 52 min |
| Aug 1, 9:30 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 45 min |
| Aug 2, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.